July 19, 2021
Preparedness saves lives: Skagit County encourages everyone to learn the signs of overdose, learn how to help those struggling with substance use disorders
Overdose deaths accelerated in Washington State in 2020, increasing by 38% in the first half of 2020 compared to the first half of 2019. Preliminary data show 835 overdose deaths in Washington State in the first six months of 2020 compared to 607 deaths in the first half of 2019. Fentanyl-involved deaths more than doubled from 137 to 309 during that time. Most deaths involved multiple substances and many involved fentanyl. In Skagit County, a total of 143 nonfatal and 28 fatal overdoses were reported in 2020. Of those, 18 nonfatal and 10 fatal were related to fentanyl.
Substance use disorder is a disease that impacts many in our community. Overdose deaths are preventable with preparedness, education, and community care.
Illicit fentanyl is a synthetic or “man-made” opioid that is 80-100 times stronger than other opioids like morphine and heroin. In Washington state, fentanyl has been found in counterfeit pills made to look like prescription opioid pills, as well as in powders and black tar heroin. People may not be able to tell if fentanyl is present based on taste, smell, or the look of the drug. According to the WA Department of Health, people should assume that any drug not from a pharmacy could have fentanyl in it.
Everyone can play a role in saving lives in our community. If someone in your life is struggling with substance use disorder, learn the the signs of opioid overdose including; the inability to wake up; slow or no breathing; and blue, gray or ashy skin, lips or fingernails.
If you are struggling with substance use, do your best not to use alone and start slow using a tester amount to determine strength. If you must use alone, call 800-484-3731 (Never Use Alone) to ensure someone can help in the event of an overdose.
Skagit County also encourages those dealing with substance use disorders to carry at least two doses of Naloxone. Naloxone (also called Narcan®) is a safe and simple medication that reverses the effects of opioid overdose. If someone may be overdosing, call 9-1-1, give naloxone, and perform rescue breathing.
Naloxone is easy to access in Washington State:
- Under the statewide standing order, anyone can get naloxone at a pharmacy without seeing a doctor first.
- Individuals can get naloxone from locations around the County:
Remember, the Good Samaritan Overdose law (RCW 69.50.315) says neither the victim nor people assisting with an overdose will be prosecuted for drug possession.
Help people struggling with opioid use disorder to find the right care and treatment. If you or a loved one want treatment or just want to learn more, see the Washington Recovery Helpline, or call 1-866-789-1511. For information about what Skagit County is doing about the opioid and fentanyl crisis, for list of local treatment providers, or to learn how to use naloxone, go to www.skagitrising.org or call (360) 416-1500.